New findings may explain the observed association between atypical antipsychotic drug use and an elevated risk for acute kidney injury (AKI) and other adverse outcomes in elderly patients, researchers reported.
A team led by Amit X. Garg, MD, PhD, of professor of medicine and epidemiology at Western University in London, Ontario, and a researcher at the Institute for Clinical and Evaluative Sciences (ICES), studied almost 100,000 patients aged 65 years and older who received a new outpatient prescription for an oral atypical antipsychotic drug and an equal number of matched patients who did not receive such a prescription.
Atypical antipsychotic drug use was associated with a nearly 2-fold higher 90-day risk of hospitalization for AKI—the primary outcome of the study—compared with non-use, according to the researchers. In addition, 5.5% of patients prescribed the drug were hospitalized with AKI compared with 3.3% of non-users.
Antipsychotic drug use was associated with other adverse outcomes that may explain the observed association with AKI, with use of the medications associated with a nearly 2-fold increased 90-day risk of hypotension and acute urinary retention, and 2.3 times increased risk all-cause mortality compared with non-use of the drugs.
The mortality findings support FDA’s “black box” warnings that these drugs cause an increased risk of death in elderly patients [a warning based on the analyses of randomized, placebo-controlled trials averaging 10 weeks in duration]. The Committee on the Safety of Medicines in the United Kingdom has also issued a warning that these drugs should not be given to elderly patients with dementia.
Writing in a report published in Annals of Internal Medicine (2014;161:242-248), Dr. Garg and his colleagues noted that AKI resulting from the use of atypical antipsychotic drugs is described in some case reports. The drugs, which include quetiapine (Seroquel), risperidone (Risperdal), and olanzapine (Zyprexa), continue to be used in older adults to manage behavioral symptoms of dementia (tens of millions of prescriptions each year worldwide, Dr. Garg pointed out), despite being an unapproved indication for these medications.
In an ICES-issued press release, Dr. Garg said the study “calls for a careful reevaluation of prescribing atypical antipsychotic drugs in older adults, especially for the unapproved indication of managing behavioral symptoms of dementia.
The drugs should be used after other approaches have been exhausted; when prescribed, patients and their families must be warned about potential adverse effects, and patients should be monitored for early warning signs of potential adverse effects. Also, when patients present with AKI, atypical antipsychotic drugs should be considered a potential cause and promptly discontinued if possible.”
He and his colleagues noted that, to their knowledge, their study is first population-based investigation of AKI resulting from the use of antipsychotic drugs. Population-based studies, they observed, complement information generated from clinical trials by providing an opportunity to study uncommon but important adverse drug reactions with adequate statistical power. Population-based studies also include vulnerable groups not enrolled in clinical trials and allow effects “to be studied in routine practice, where treatments and monitoring are less regimented than in trials.”
The authors indicate that the findings should not be generalized to younger patients who may take these drugs for mental health reasons. Younger patients are less prone to adverse drug effects than the elderly. Also, if an older adult is taking one of these medications, if they or their families have any concerns they should first speak to their physician before discontinuing the drug.